Excessive Heat, Cherokee
- When
- August 19, 10:00 AM CST to August 26, 7:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.907, -95.000 (the zone’s center; the record gives no point)
A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during late August. Unseasonably hot afternoon temperatures reaching the upper 90s to near 110 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 120 degree range across much of eastern Oklahoma on the 19th through the 26th.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during late August. Unseasonably hot afternoon temperatures reaching the upper 90s to near 110 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 120 degree range across much of eastern Oklahoma on the 19th through the 26th. At least 45 people were treated for heat-related issues in Tulsa, 28 of which were transported to the hospital.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 19, 9:52 AM CST, 8 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1052 AM CDT Sat Aug 19 2023
...New SHORT TERM...
.SHORT TERM...
(The rest of today )
Issued at 1050 AM CDT Sat Aug 19 2023
Ongoing low level warm advection is noted within 12z regional
soundings and supports forecast for hotter temps area wide today.
Dewpoint forecasts remain more uncertain but the idea of high heat
stress conditions remains valid and the current headlines are on
track. Update will incorporate observed trends.
&&
.LONG TERM...
(Tonight through Friday)
Issued at 158 AM CDT Sat Aug 19 2023
A prolonged heat wave will continue through the weekend and into
next week across much of the southern Plains as the upper ridge
stays stubborn over the area. Saturday and Sunday are likely to be
the hottest days of the period before the ridge shifts a little
north of the local region by early next week, allowing
temperatures to "cool" a few degrees but still remaining hot
through the period. Have gone ahead and issued heat headlines for
Sunday as well covering the same areas. A couple of tropical
systems entering the mid latitude flow aloft early next week could
at least throw a wrinkle in the upper air pattern, causing a
change toward the end of the period into next weekend and bringing
a return to some rain chances and more normal temperatures.
Otherwise, the forecast remains dry through the next seven days.
Bowlan
&&
.AVIATION...
(12Z TAFS)
Issued at 542 AM CDT Sat Aug 19 2023
VFR conditions are expected through the forecast period with
only a few passing high clouds.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 104 77 104 76 / 0 0 0 0
FSM 102 76 104 76 / 0 0 0 0
MLC 104 76 104 74 / 0 0 0 0
BVO 104 72 105 72 / 0 0 0 0
FYV 99 74 102 73 / 0 0 0 0
BYV 100 73 103 72 / 0 0 0 0
MKO 102 74 103 74 / 0 0 0 0
MIO 100 73 103 72 / 0 0 0 0
F10 103 74 102 73 / 0 0 0 0
HHW 106 75 105 74 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ069.
Heat Advisory from 11 AM to 8 PM CDT Sunday for OKZ069.
Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
053>068-070>076.
Excessive Heat Warning from 11 AM to 8 PM CDT Sunday for OKZ049-
053>068-070>076.
AR...Heat Advisory until 8 PM CDT this evening for ARZ001-002-010-011.
Heat Advisory from 11 AM to 8 PM CDT Sunday for ARZ001-002-010-
011.
Excessive Heat Warning until 8 PM CDT this evening for ARZ019-
020-029.
Excessive Heat Warning from 11 AM to 8 PM CDT Sunday for ARZ019-
020-029.
&&
SHORT TERM...07
LONG TERM....04
AVIATION...12Hazardous Weather Outlook National Weather Service Tulsa OK 447 AM CDT Sat Aug 19 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 447 AM CDT Sat Aug 19 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. DANGEROUS HEAT. RISK...Critical. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...This Afternoon. AREA AT GREATEST RISK...Much of eastern Oklahoma and west central Arkansas. DISCUSSION... THe heat will intensify today across the region as the upper ridge expands and intensifies. Much of the area is under an Excessive Heat Warning, with widespread triple digit heat and heat index values in excess of 110 degrees this afternoon. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY THROUGH FRIDAY...Dangerous Heat Potential. EXTENDED DISCUSSION... Hot and humid conditions will continue to build through the weekend and through much of next week. Widespread heat stress can be expected through the end of next week with the prolonged heat wave. Heat headlines will likely continue daily through the period, with no rain in the forecast through the next seven days at least. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
25 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135106, 1135107, 1135108, 1135109, 1135110, 1135111, 1135112, 1135113, 1135114, 1135115, 1135117, 1135118, 1135119, 1135120, 1135121, 1135122, 1135123, 1135124, 1135125, 1135126, 1135127, 1135128, 1135129, 1135131, 1135105.